Maryland, 2003

Heavy Rain in Maryland, July 3, 2003

July 3, 2003 · NWS LWX · 3 events in 3 counties and zones

The remnants of Tropical Storm Bill moved through the region on the 2nd and 3rd and dropped heavy rainfall across Southern Maryland. 5 inches was recorded.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

The remnants of Tropical Storm Bill moved through the region on the 2nd and 3rd and dropped heavy rainfall across Southern Maryland. In Southern Anne Arundel County, 2 to 4.5 inches was recorded. In Charles County, 3.13 inches was recorded in Waldorf and over 4 inches fell south of La Plata. In Calvert County, over 2 inches was reported in some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 3, 3:15 AM EST, 45 minutes earlier.

Area forecast discussion, Jul 3, 3:15 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
415 AM EDT THU JUL 03 2003

.SHORT TERM (TODAY AND TONIGHT):
MAIN RAIN SHIELD HAS MOVED NE OF THE AREA...BUT MUCH ACTION REMAINS.
SFC LOW STILL OVER W CENTRL VA AND UPR LOW STILL OVR SW VA MOST
EVIDNT ON RADAR AND SAT IMGRY. THE UPR LOW WILL POSE THE MOST PROBLM
FOR US AS THE WESTERLIES ARE JUST A BIT TOO FAR N TO REMOVE IT
EXPEDITIOUSLY FROM THE REGION. THINK THAT THE UPR LOW WILL REMAIN
OVER THE AREA TODAY...AND WILL ONLY SLOWLY TRY TO MOVE EAST TNT. FOR
THIS REASON WILL HAVE POPS TDY THAT RANGE FROM CHC IN THE NW TO
LIKELY IN THE S AND OVC SKIES. AND FOR TNT WILL HAVE CHC POPS THRU
MOST OF THE NIGHT AND CLDY OR MCLDY SKIES. HIGHS AROUND THE UPR 70S
TDY AND LOWS AROUND THE UPR 60S TNT.

WILL PROB LET THE SMALL CRAFT GO AS MOST WINDS ARE AROUND 10KT.
HOWEVER THOMAS PT IS STILL 19KT. WILL AWAIT NEW MESONET OBS AND
COORD WITH AKQ TO SEE IF SCA WILL STILL BE NEEDED.

STRONG

.LONG TERM (FRIDAY THROUGH WEDNESDAY):
REMNANTS OF BILL LOCATED IN SOUTHEAST VIRGINIA...WITH ASSOCIATED
UPPER LOW OVER SOUTHWEST VIRGINIA GENERATING SECONDARY AREA OF
PRECIPITATION. WATER VAPOR LOOP SHOWS A MIDLEVEL RIDGE DOMINATES THE
SOUTHERN CONUS...WITH A STATIONARY UPPER LOW JUST EAST OF THE HUDSON
BAY. OTHER SIGNIFICANT WAVES ARE LOCATED OVER SOUTHERN MANITOBA AND
OVER CENTRAL ALASKA.

MODELS CONSISTENT WITH UPPER LEVEL REMNANTS OF BILL PASSING TO OUR
EAST BY THE START OF FRIDAY. HOWEVER...THE MODELS ARE STARTING TO
SHOW THAT THEY ARE HAVING TROUBLE PHASING THE MIDLEVEL VORTICITY
CENTER INTO THE FAST NORTHERN STREAM FLOW. A POSSIBILITY IS THAT THE
NORTHERN STREAM MAY BE TOO STRONG TO ABSORB BILLS ENERGY...AND THE
VORTICITY CENTER MAY LAG BEHIND AND DECAY OVERHEAD FRIDAY. WILL LET
NEXT SHIFTS DECIDE WHETHER THERE IS ENOUGH CONFIDENCE IN THAT TO
ADJUST FORECAST SKY AND POPS.

MEDIUM RANGE MODELS CONTINUE TO SHOW THAT THE CURRENT SYNOPTIC
PATTERN WILL REMAIN STEADY STATE. SUMMERTIME PATTERN HAS SET
UP...WITH MIDLEVEL RIDGE ACROSS SOUTHERN CONUS AND TIGHT HEIGHT
GRADIENT ALONG THE CANADIAN BORDER. GFS CONTINUES TO PUSH WEAKENING
BOUNDARY INTO MID ATLANTIC BY SUNDAY. THIS IS NOT SUPPORTED BY UPPER
LEVEL PATTERN (WAVE ABSORBS INTO TROUGH OF HUDSON BAY UPPER LOW) AND
WEAK TRAILING SURFACE HIGH. INSTEAD 84HR ETA SHOWS FRONT STALLING
ACROSS EASTERN GREAT LAKES WHICH MATCHES PATTERN BETTER.

GFS/CANADIAN/EUROPEAN MODELS CONSISTENT WITH DROPPING STRONG WAVE
OVER ALASKA DOWN TO SOUTH CENTRAL CANADA BY MONDAY. THIS PROCESS
SHOULD ENCOURAGE FRONTOGENESIS OVER THE UPPER MIDWEST AS
PREEXISTING STALLED OUT BOUNDARY OVER UPPER OHIO VALLEY WASHES OUT.
00Z GFS/CANADIAN SHOW THE WAVE DISSIPATING AS IT MOVES
EAST-NORTHEAST IN THE TUESDAY AND WEDNESDAY TIME FRAME...WHILE 12Z
EUROPEAN SHOWS AN INCONSISTENT STRENGTHENING OF THE WAVE AS IT MOVES
INTO EASTERN CANADA. PREFER THE FORMER SOLUTION...AND THUS A SLOWER
FRONT (WHICH MAY AGAIN STALL TO OUR NORTH). WILL REMOVE SLIGHT
CHANCE OF PRECIPITATION MENTION ON TUESDAY FOR THIS REASON...BUT
KEEP WEDNESDAYS MENTION AS CONFIDENCE IN THIS SOLUTION DECREASES BY
DAY 7.

TEMPERATURES ARE FORECAST TO RECOVER QUITE NICELY FOR THE WEEKEND.
STRONG MIDLEVEL RIDGE OVER SOUTHWEST CONUS WILL POOL WARM 850MB
TEMPERATURES. LOW TO MIDLEVEL FLOW WILL ADVECT A STREAM OF THIS
WARMER AIR EASTWARD INTO THE MID ATLANTIC. IN ADDITION A
WEST-NORTHWEST DOWNSLOPE FLOW SHOULD ALLOW TEMPERATURES TO TOP OUT
AT OR JUST ABOVE 90 DEGREES THROUGH MUCH OF THE EXTENDED PERIOD.
BELIEVE SHORTER TERM MOS FIGURES WILL BE A BIT TOO HIGH GIVEN SOIL
MOISTURE...AND GFS ENSEMBLE MOS FOR THE LATER PERIODS ARE PROBABLY A
FEW DEGREES TOO COOL...AS THEY ARE HEAVILY BIASED TOWARDS CLIMO
HIGHS IN THE UPPER 80S (IN ADDITION TO GFS HAVING POPS/BOUNDARY IN
VICINITY).

ROGOWSKI

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 2, 10:50 AM EST, 17 hours 10 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-030900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1150 AM EDT WED JUL 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY
THE REMNANTS OF TROPICAL STORM BILL WILL CONTINUE TO OVERSPREAD THE
AREA TODAY THOUGH EARLY THURSDAY. RAIN MAY BE HEAVY AT TIMES
...CREATING LOCALIZED FLOODING PROBLEMS. A FLOOD WATCH REMAINS IN
EFFECT THROUGH TONIGHT...FOR MUCH OF CENTRAL AND NORTHERN
VIRGINIA...SOUTH CENTRAL MARYLAND...AND WASHINGTON DC.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...ALTHOUGH RAINFALL
MEASUREMENTS WILL BE HELPFUL AS THE EVENT PROGRESSES.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ND

In the hours before

Special weather statement, Jul 2, 11:43 PM EST, 4 hours 17 minutes before
VAZ037-030645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1243 AM EDT THU JUL 3 2003

...HEAVY RAIN CONTINUES...

MODERATE TO HEAVY RAIN HAS FALLEN JUST SOUTHWEST OF CHARLOTTESVILLE
IN THE AREA BETWEEN CHARLOTTESVILLE...NORTH GARDEN...AND KEENE.
WEATHER SERVICE RADAR ESTIMATES THAT ONE TO TWO INCHES OF RAIN HAS
FALLEN IN THE PAST COUPLE OF HOURS IN THAT AREA. RAIN WILL LIKELY
CONTINUE FOR THE NEXT HOUR ALTHOUGH IT IS NOT QUITE AS HEAVY AS IT
HAD BEEN.

IF TRAVELLING IN THAT AREA STAY ALERT FOR WATER COVERED ROADS.
RESIDENTS BE ALERT FOR RISING WATER ALONG CREEKS AND STREAMS.

STRONG
Local storm report, Jul 3, 4:00 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
500 AM EDT THU JUL 03 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 AM    4S CHARLOTTESVILLE        VA   FLASH FLOOD
07/03/03   ALBEMARLE                      FOUR ROADS CLOSED.
                                          MUDSLIDE OVER ROUTE 53.
                                          4.5 INCHES OF RAIN IN
                                          FOUR HOURS IN SOUTH
                                          CHARLOTTESVILLE WITH MORE
                                          RAIN TO THE SOUTH.
                                          REPORTED BY ALBEMARLE 911
                                          CENTER AND LOCAL TV
                                          STATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Anne Arundel

When
July 3, 4:00 AM EST to 7:00 AM EST
Where
Anne Arundel County, South Portion
Reported by
TRAINED SPOTTER
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

Heavy Rain, Charles

When
July 3, 4:00 AM EST to 7:00 AM EST
Where
Charles County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.474, -77.013 (the zone’s center; the record gives no point)

Heavy Rain, Calvert

When
July 3, 4:00 AM EST to 7:00 AM EST
Where
Calvert County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.535, -76.531 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368501, 5368559, 5368560.